Missouri, 2021

Flooding in Missouri, December 18 to 19, 2021

December 18 to 19, 2021 · NWS PAH · 2 events in 2 counties and zones

Pockets of flooding occurred in the Ozark foothills of southeast Missouri. Rainfall rates increased the night of the 17th into early on the 18th as a mid level shortwave trough pushed southeastward into the Plains states and interacted with a warm front lifting |northward across the Ohio River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Pockets of flooding occurred in the Ozark foothills of southeast Missouri. Rainfall rates increased the night of the 17th into early on the 18th as a mid level shortwave trough pushed southeastward into the Plains states and interacted with a warm front lifting |northward across the Ohio River Valley. A southwesterly 850 mb low level jet ramped up to 40 to 45 knots, and precipitable water values were very high for this time of year. General rainfall amounts averaged around 3 inches in 24 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 18, 5:05 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Dec 18, 5:05 AM CST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
505 AM CST Sat Dec 18 2021

.UPDATE...
Issued at 257 AM CST Sat Dec 18 2021

We will go ahead and cancel the Flood Watch. HiRes guidance shows
better axis of QPF will set up southeast of the Watch through the
early to mid morning hours.

&&

.SHORT TERM...(Today through Monday night)
Issued at 140 AM CST Sat Dec 18 2021

A band of showers and scattered thunderstorms will continue to
progress east across the CWFA this morning. Locally heavy rain
remains a concern. However we do not have any reports of water
issues at this time. Now that the upper trof out west is pushing
this way, we see progression with the convection that should
preclude any flooding concerns. We cannot rule out isolated
issues. We may be canceling the watch early.

As surface low pressure continues across the Ohio Valley up to the
Northeast U.S. a cold front will push south and east of the
region, with strong high pressure building in. This will result
in dry and cool conditions tonight through Monday night. There
will be a dry cold frontal passage late Monday, with nil moisture
to work with.

.LONG TERM...(Tuesday through Friday)
Issued at 140 AM CST Sat Dec 18 2021

Quiet weather will continue Tuesday through Friday, as the overall
airmass will be fairly dry in a quasi zonal mid tropospheric flow
pattern. Temperatures will be slightly above average for this time
of year. The NBM has a slight chance of rain in by Friday.
Confidence in this happening is very low at this time.

&&

.AVIATION...
Issued at 505 AM CST Sat Dec 18 2021

A cold front will continue to move across the area early this
morning shifting SSW winds to the NW 10 to 15 kts with some gusts
over 20 kts. A wide range of cigs will become predominantly IFR
behind the front. Some improvement is expected this afternoon and
tonight as the drier air works in. Rain chances this morning will
diminish from west to east as the day wears on.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Dec 18, 3:00 AM CST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
300 AM CST Sat Dec 18 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
300 AM CST Sat Dec 18 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Wayne

When
December 18, 9:45 AM CST to December 19, 9:30 AM CST
Where
Wayne County, 2.58 mi NNE of Silva to 2.5 mi NNE of Silva
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.202, -90.496

Minor flooding occurred on the St. Francis River. Low-lying fields, woods, and river access sites were underwater.

Flood, Carter

When
December 18, 11:00 AM CST to 4:00 PM CST
Where
Carter County, 1.41 mi E of South Van Buren to 2.49 mi WNW of South Van Buren
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.952, -90.995

Emergency management officials reported some lesser travelled roads were impassable, mainly access roads to camping areas. Low water crossings on these roads were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996340, 996327.